Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 37, NWS Quad Cities, IA

May 2, 1998Henderson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 2, 1998, 5:15 PM CDT for Henderson County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1998, 5:15 PM CDT (22:15 UTC)
Expired
May 2, 1998, 6:15 PM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Henderson County, IL

The radar

The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS1 KMLI 022216 RRA
SVRMLI
ILC071-022315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT SAT MAY 2 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENDERSON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 512 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9
  MILES SOUTHEAST OF BURLINGTON OR 1 MILE SOUTH OF DECORRA MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  DECORRA                                    AROUND 518 PM CDT
  HOPPER                                     AROUND 520 PM CDT
  OLENA                                      AROUND 521 PM CDT
  STRONGHURST                                AROUND 525 PM CDT
  RARITAN                                    AROUND 525 PM CDT

THIS STORM HAS A HIGH PROBABILITY OF LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:45 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 2, 1:45 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SAT MAY 2 1998

THE 18Z SURFACE ANALYSIS SHOWED A TROUGH DRAPED THROUGH THE MIDWEST
FROM CENTRAL LAKE MI TO KMSN TO KSQI TO KUIN TO OK. A WEAK BAND OF
SHRA IS NOTED ALONG THE TROUGH. AIR AHEAD OF THE TROUGH PER ADAP/ADAS
IS WEAKLY UNSTABLE WITH CAPES AROUND 500J/KG. BEHIND THE FRONT AT
LEAST AT THE SURFACE THINGS HAVE STABILIZED. COLD POOL ALOFT OVER
WESTERN IA IS ASSISTING CONVECTIVE ACTIVITY OUT THERE. IT APPEARS THAT
UNTIL THE COLD POOL MOVES INTO EASTERN IA...TSRA ACTIVITY WILL BE
LIMITED THIS AFTERNOON. TONIGHT/S CONCERN IS PRECIPITATION.

THE 12Z ETA/NGM/AVN INITIALIZED ALRIGHT AND AT 18Z REPRESENTED
REALITY. THE STRONG UPPER LOW WILL MOVE INTO SOUTHERN IL BY MORNING.
-25C AIR ALOFT WILL MAKE THE 850-500MB LAPSE RATE CONDITIONALLY
UNSTABLE. Q-VECTOR CONVERGENCE IS NOTED OVER EASTERN IOWA AROUND 00Z
WHICH SHOULD HELP CONVECTIVE ELEMENTS...ALSO IN THE LEFT EXIT REGION
OF A 75KT UPPER LEVEL JET ROTATING AROUND THE LOW. WITH THE LOSS OF
SOLAR INSOLATION AROUND 800 PM...ACTIVITY WILL BE ON THE WANE WITH
WRAP AROUND PRECIPITATION IN THE DEFORMATION ZONE MAINLY NORTH OF
KAWG-KGBG EXPECTED. THIS AGREES WITH MODEL UPSIDENCE AND QPF DATA.
SURFACE TRAJECTORIES ARE IN GOOD AGREEMENT WITH FWC/FAN GUIDANCE AND
WILL GENERALLY FOLLOW.

THE CURRENT ZONE FORECAST IS IN PRETTY GOOD SHAPE WITH THE ADDITION OF
SOME STORMINESS IN EASTERN IA AND EXTENDED POPS NORTH OF KAWG-KGBG
INTO THE OVERNIGHT HOURS.

CID 46/60   DBQ 49/60   MLI 47/50   BRL 51/40

HELGESON

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.